Hail, Sedgwick
- When
- May 19, 7:35 PM MST
- Where
- Sedgwick County, 1.48 mi NNE of Ovid
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -102.370
A severe thunderstorm produced large hail, up to 2 inches in diameter. The hail broke several windows of a home.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to 2 inches in diameter. The hail broke several windows of a home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 19, 7:02 PM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 802 PM MDT MON MAY 19 2014 .UPDATE... ISSUED AT 802 PM MDT MON MAY 19 2014 SCATTERED THUNDERSTORMS HAVE FORMED OVER SOUTHEAST WYOMING AND WESTERN NEBRASKA OVER THE PAST FEW HOURS. A STORM PASSING THROUGH SIDNEY MAY DRIFT SLIGHTLY SOUTH OF EAST AND CLIP THE FAR NORTHEAST CORNER OF COLORADO...INCLUDING THE JULESBURG AREA. LOW POPS ARE IN THE FORECAST FOR FAR NORTHERN COLORADO. WILL BUMP UP POPS FOR THE NORTHEAST CORNER MORE...BUT LEAVE THE REST AS IS. THESE STORMS ARE FORMING BEHIND A COLD FRONT THAT JUST ENTERED NORTHEAST COLORADO. THE FRONT WILL BE PASSING THROUGH GREELEY SOON AND DENVER AREA BEFORE MIDNIGHT. MOISTURE BEHIND THE FRONT WILL BE SHALLOW. EXPECT LOW CLOUDS TO FORM TOWARDS SUNRISE BEHIND THE FRONT WITH A SLIGHT CHANCE FOR FOG TOO. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 313 PM MDT MON MAY 19 2014 NO WEATHER THIS EVENING AS A DRY AND STABLE AIRMASS REMAINS IN PLACE ACROSS THE STATE. LATER THIS EVENING A WEAK COLD FRONT WILL MOVE ACROSS THE PLAINS WITH WEAK NORTHERLY FLOW AND INCREASING LOW LEVEL MOISTURE. AREAS OF FOG OR STRATUS WILL BE POSSIBLE FOR A FEW HOURS IN THE MORNING. TOMORROW AFTERNOON THE AIRMASS WILL BEGIN TO DE-STABILIZE...BUT SHOULD REMAIN CAPPED ON THE PLAINS FOR MOST OF THE AFTERNOON. SCATTERED SHOWERS ARE EXPECTED OVER THE FOOTHILLS WHICH WILL GET WARM ENOUGH TO BREAK THE CAP. MODEL SOUNDINGS FOR LATE AFTERNOON INDICATE THE POSSIBILITY OF 1000-1500 JOULES/KG OF CAPE. MOISTURE WILL CONTINUE POOLING OVER THE PLAINS THROUGH THE AFTERNOON...AND THE THREAT OF THUNDERSTORMS MAY CONTINUE INTO THE EVENING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 313 PM MDT MON MAY 19 2014 MODELS HAVE SOUTHWESTERLY FLOW ALOFT FOR THE CWA TUESDAY NIGHT THROUGH THURSDAY NIGHT. MODELS KEEP AN UPPER TROUGH/CLOSED LOW OVER THE GREAT BASIN ALL FIVE PERIODS. BY 12Z FRIDAY MORNING...THE UPPER CLOSED LOW IS CENTERED OVER THE SOUTHERN CALIFORNIA/ARIZONA BORDER. AN UPPER HIGH IS OVER THE NORTHWESTERN AND OR THE CENTRAL GULF COAST THAT WHOLE TIME WITH AN UPPER RIDGE STRETCHING NORTHEASTWARD INTO COLORADO. THE QG VERTICAL VELOCITY FIELDS HAVE UPWARD SYNOPTIC SCALE ENERGY OVER THE CWA TUESDAY NIGHT INTO WEDNESDAY NIGHT...THEN WEAKER UPWARD MOTION THURSDAY AND THURSDAY NIGHT. FOR MOST OF THE TIME...THE CWA HAS AN EASTERLY COMPONENT TO THE BOUNDARY LAYER FLOW ALL FIVE PERIODS. FOR MOISTURE...IT IS PRETTY MOIST THROUGH THE PERIODS...ESPECIALLY FROM THE DIVIDE EASTWARD. THE BOUNDARY LAYER DEW POINTS ARE PROGGED IN THE MID 40S TO MID 50S FOR MOST OF THE PLAINS MUCH OF THE TIME. THE PRECIPITABLE WATER VALUES ATE IN THE 0.60 TO 1.00 INCH RANGE FOR MOST OF THE PLAINS ALL FIVE PERIODS. THERE IS FAIRLY DECENT CAPE PROGGED OVER THE PLAINS TUESDAY NIGHT. THE CAPE IS PRETTY GOOD WEDNESDAY AND WEDNESDAY EVENING FOR ALL THE CWA. THERE IS EVEN SOME PROGGED OVERNIGHT. CAPE IS PRETTY GOOD AND WIDESPREAD ALL DAY THURSDAY...DECREASING THURSDAY EVENING. THE QPF FIELDS SHOW LIMITED MEASURABLE RAINFALL TUESDAY NIGHT...ALTHOUGH THE GFS HAS CONSIDERABLY MORE THAN THE OTHER MODELS. BY WEDNESDAY AFTERNOON AND EVENING THERE A INCREASED AMOUNTS PROGGED ON ALL THE MODELS. LATE DAY THURSDAY HAS SIMILAR AMOUNTS. THE CURRENT GRIDS MAINLY HAVE "CHANCES" FOR POPS IN THE 18Z-06Z PERIODS THROUGH THURSDAY NIGHT. WILL PRETTY MUCH KEEP THAT GOING. FOR TEMPERATURES... WEDENSDAY'S HIGHS ARE CLOSE TO TUESDAY'S. THURSDAY'S ARE A TAD COOLER THAN WEDNESDAY'S. FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...MODELS HAVE THE UPPER CLOSED LOW MOVING SLOWLY EASTWARD FROM THE DESERT SOUTHWEST ON FRIDAY MORNING TO OVER EASTERN COLORADO BY MONDAY MORNING. AGREEMENT IS OKAY...WITH PLENTY OF MOISTURE AROUND...MORE SO ON THE ECMWF...AND NEAR NORMAL TEMPERATURES. "CHANCE" POPS LOOK GOOD. && .AVIATION...(FOR THE TAFS THROUGH 06Z TUESDAY EVENING) ISSUED AT 802 PM MDT MON MAY 19 2014 COLD FRONT WILL PUSH ACROSS THE DENVER AREA 04-05Z. NORTHERLY WINDS WILL PREVAIL BEHIND THE FRONT. THERE IS SHALLOW MOISTURE BEHIND THE FRONT AND THIS WILL BRING A GOOD CHANCE FOR LOW CLOUDS EARLY TUESDAY MORNING. IF LOW CLOUDS FORM EXPECT THEM TO BE IN THE 1000 TO 2500 FOOT RANGE. THERE IS A CHANCE FOR LOWER CLOUDS AND FOG AND WILL HANDLE THIS BY HAVING A VCFG IN THE TAFS. LOW CLOUDS WILL BURN OFF BY 18Z. THERE WILL BE A CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...MAINLY AFTER 23Z. && .HYDROLOGY... ISSUED AT 313 PM MDT MON MAY 19 2014 HYDROLOGIC THREAT APPEARS TO BE MINIMAL FOR THE NEXT COUPLE DAYS. HIGH TEMPERATURES THIS AFTERNOON ARE RUNNING A FEW DEGREES COOLER THAN PREVIOUSLY THOUGHT...AND NO SHOWER ACTIVITY IS EXPECTED THIS EVENING. COOLER NIGHTTIME TEMPERATURES WILL CONTINUE ALLOWING THE SNOWPACK TO STABILIZE DURING OVERNIGHT HOURS. A WEAK COLD FRONT MOVING INTO NORTHEAST COLORADO TONIGHT WILL KEEP TEMPERATURES EVEN COOLER ON TUESDAY...WHICH WILL KEEP THE SNOWMELT IN CHECK. PRECIPITATION EVENT WEDNESDAY AFTERNOON AND EVENING NOW APPEARS LIKE IT WILL BE CENTERED ON THE PLAINS RATHER THAN OVER THE FOOTHILLS. WITHOUT ANY WARM TEMPERATURES OR HEAVY RAINFALL THE SPRING RUNOFF SHOULD PROCEED IN AN ORDERLY MANNER. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MEIER SHORT TERM...DANKERS LONG TERM...RJK AVIATION...MEIER HYDROLOGY...DANKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1040 AM MDT MON MAY 19 2014 COZ030>051-201645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1040 AM MDT MON MAY 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SUNNY AND WARM WEATHER WILL PREVAIL TODAY. HIGH TEMPERATURES ON THE PLAINS ARE EXPECTED TO PEAK AROUND THE 80 DEGREE MARK. THERE IS JUST A SLIGHT RISK OF A LATE AFTERNOON OR EVENING THUNDERSTORM NEAR THE WYOMING AND NEBRASKA BORDER. IF AN ISOLATED STORM DEVELOPS...IT COULD PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY IT WILL BE COOLER WITH A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS FROM THE FOOTHILLS ACROSS THE PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE OVER NORTHEAST COLORADO. FOR WEDNESDAY MOISTURE WILL INCREASE OVER THE AREA AS A STORM SYSTEM RESIDES OVER THE GREAT BASIN. THIS WILL LEAD TO A BETTER CHANCE OF THUNDERSTORMS FROM EAST OF THE DIVIDE ACROSS THE NORTHEAST PLAINS. SOME OF THE STORMS COULD BE SEVERE OVER NORTHEAST COLORADO WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. FROM THURSDAY INTO FRIDAY THE STORM SYSTEM WILL MOVE INTO THE SOUTHWESTERN UNITED STATES WITH WEAKENING FLOW ALOFT. HOWEVER ABUNDANT MOISTURE COMBINED WITH WEAK DISTURBANCES MOVING NORTH ACROSS THE AREA MAY ALLOW FOR AN INCREASING THREAT OF SLOW MOVING THUNDERSTORMS AND HEAVY RAINFALL FROM EAST OF THE DIVIDE ACROSS THE NORTHEAST PLAINS. IF HEAVY RAIN OCCURS OVER THE HIGHER TERRAIN IN ADDITION TO THE MELTING SNOW THIS COULD INCREASE THE RISK FOR FLOODING OF RIVERS AND STREAMS. FOR THE WEEKEND THE STORM SYSTEM OVER THE SOUTHWESTERN US WILL MOVE SLOWLY EAST NORTHEAST INTO THE SOUTHERN ROCKIES. THUS THERE STILL COULD BE A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS WITH SEASONAL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The North Platte radar (KLNX), 185 km away, was scanning. The volume nearest the first event began at 02:34 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513669, 513670, 513671, 513672.